In general, biologics carry a risk of reactivation of latent underlying infection. When using these medications for psoriasis and other skin diseases, dermatologists must be knowledgeable about the risks of reactivation of latent infections and the importance of screening and monitoring patients. This is particularly essential for latent tuberculosis and hepatitis B infection, both of which can persist without the patient’s knowledge. In his presentation, Stephen E. Wolverton, professor of Clinical Dermatology, Dept Derm, IN U Med Ctr, Indianapolis, Indiana, USA reviewed the key information dermatologists should have in mind when screening and monitoring for these diseases when tumor necrosis factor (TNF) inhibitors, IL-12/23 inhibitors, or IL-17A inhibitors are being considered.
A quick look at the product labeling for these agents shows differing levels of warning and varying recommendations regarding screening and monitoring for tuberculosis (TB) and hepatitis B virus (HBV) infection, as well as other potentially serious adverse effects.
The labeling for the TNF inhibitors etanercept and adalimumab carries a boxed warning regarding the potential for serious infections during treatment, including TB and a variety of opportunistic pathogens, bacterial, or viral infections. These agents also have a boxed warning regarding the potential for the development of malignancies associated with treatment.
While the IL-12/IL-23 inhibitor ustekinumab does not carry a boxed warning regarding TB, the product labeling contains warnings about the potential for serious infections, and the need to evaluate patients for latent TB and treatment for TB if warranted, before initiating ustekinumab. Other important warnings associated with ustekinumab include the risk of malignancies such as squamous cell carcinoma (SCC).
Reactivation of latent TB is also a concern with IL-17A inhibitors such as secukinumab, along with the risk of serious infections and cases of inflammatory bowel disease (IBD).
So how do we screen for latent TB? The type of testing is not specified in product labeling. The tuberculin skin test (TST) is often used to screen patients for TB for employment or schooling. However, the literature now shows that the interferon-gamma release assay (IGRA) is more sensitive and specific than TST. IGRAs are commonly referred to by the brand names. Unlike the traditional skin test, IGRA tests do not require multiple visits for testing and interpretation, and it can be easily included with the other blood tests performed at baseline before initiating treatment.
Wolverton has observed an evolution in the monitoring of TB in patients receiving biologics. Originally, only baseline testing was required for infliximab, and more recently, for all three TNF inhibitors. Now baseline and follow-up monitoring is recommended for all three.
Looking at test results is not sufficient for monitoring, however; patients should be counseled to report any signs and symptoms of active infection prior to, during, and following therapy.
For IL-12/-23 inhibitors, the FDA recommends TB screening prior to initiating and periodically during therapy. For IL-17A, recommendations are to monitor patients for signs and symptoms of active TB during and after treatment.
Based on the current state of knowledge, Wolverton’s practice is to perform TB screening and monitoring for all biologics, ordering baseline IGRAs (choice of assay usually depends on hospital/lab) at baseline and yearly.
For now, the TST is acceptable when used for employee screening, but IGRA is preferred. Because false negatives are possible with both types of tests, patients should be educated on what/when to report to the doctor.
Turning to hepatitis B reactivation, Wolverton notes that warning language regarding HBV infection in the labeling for the three classes of drugs under discussion varies (there are no boxed warnings regarding HBV reactivation). TNF inhibitors specifically mention the potential for HBV reactivation under warnings and precautions. For IL-12/IL-23 inhibitors, there is only a general warning regarding the risk of infections and reactivation of latent infections, including bacterial, viral, and fungal infections. At present, the IL-17A inhibitor secukinumab does not include warnings regarding reactivation of HBV or other viral infections.
The American Gastroenterology Association (AGA) and American Association for the Study of Liver Disease (AASLD) have established a hierarchy for the risk of HBV reactivation in patients receiving immunomodulators. The highest risk (>20%) is attributed to patients who are hepatitis B surface antigen (HBsAg)-positive and anti-hepatitis B core antibody (anti-HBc)-positive who are receiving a B cell depleting agent like rituximab, followed by a risk of 11% to 20% in HBsAg-positive/anti-HBc-positive patients receiving prednisone >20 mg for 4 weeks or longer and HBsAg-negative/anti-HBc-positive patients receiving rituximab. For patients who are HBsAg-positive/anti-HBc-positive or HBsAg-negative/anti-HBc-positive, the reactivation risk with TNF inhibitors is moderate at 1% to 10%.
Based on these data and his clinical experience, Wolverton monitors all patients who are receiving biologics for HBV reactivation. This includes obtaining baseline serology markers such as HBsAg, HBcAg, and hepatitis B surface antibody (HBsAB) to evaluate whether the patient has been previously exposed to, is immune to, or infected with HBV. If the patient is deemed to be at risk of reactivation, this is best assessed by evaluating the patient’s HBV DNA load or liver function tests during and after biologic therapy.